Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Some spaces related to topological inequalities proven by the Erdős-Rado theorem
HTML articles powered by AMS MathViewer

by William G. Fleissner PDF
Proc. Amer. Math. Soc. 71 (1978), 313-320 Request permission


The Erdös-Rado theorem is very useful in proving cardinal inequalities in topology. It has been suggested that certain of these inequalities might be strengthened. We note that trees constructed by Jensen and Gregory using various extra axioms of set theory yield several counterexamples to these suggestions; for example, a space $X,|X| = {\omega _2},c(X) = {\omega _1},\chi (X) = \omega$, answering a question of Hajnal and Juhász. We consider the apparently similar relation between $|X|,e(X)$, and $d\Psi (X)$ of Ginsburg and Woods. Using combinatorial consequences of $V = L$, we construct ${G_\delta }$ tree families, and establish that, assuming $V = L$, an infinite cardinal $\kappa$ is weakly compact ${\text {iff}} d\Psi (X) < \kappa ,{e_a}(X) \subset \kappa {\text {imply}}|X| < \kappa$. We consider products of countable chain condition spaces, and show that, using Cohen forcing that (${2^\omega }$ can be anything allowed by König’s theorem and there are spaces $X,Y,c(X) = c(Y) = \omega ,c(X \times Y) = {2^\omega }$). A variation is a space W with the property $c({W^n}) = {\omega _{n - 1}}$.
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54A25, 02K05
  • Retrieve articles in all journals with MSC: 54A25, 02K05
Additional Information
  • © Copyright 1978 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 71 (1978), 313-320
  • MSC: Primary 54A25; Secondary 02K05
  • DOI:
  • MathSciNet review: 0493930